MY DIABETES HAD BEEN UNMANAGED FOR EIGHT YEARS NOW. FOR THE LAST YEAR I’VE CONSISTENTLY HAD SOME KETONES IN MY URINE. AS SOON AS I TAKE ALL MY INSULIN AND RID MY BODY OF THE KETONES, MY FACE SWELLS, MY HANDS AND FINGERS BLOW UP. ITS SO ANNOYING, AND MY BODY GAINS WEIGHT IMMEDIATELY. ALL I WANT IS TO BE HEALTHY AND THIN. HOW CAN I LOSE WEIGHT WHILE TAKING INSULIN. TAKING INSULIN SHOTS IS LIKE GIVING YOURSELF AN INJECTION OF FAT. DOES ANYONE KNOW WHY I BLOW UP OR IF IT WILL EVER STOP… HELP PLEASE
Not sure what the water retention is about & you should speak with your doctor. He may want to run tests to check kidney function. Prolonged high BG can cause dehydration, but replacing fluids shouldn’t cause edema (swelling). How long does the swelling last? Insulin doesn’t cause water retention. If you were having an allergic reaction, you’d see swelling, redness or itching at the injection site.
To be healthy, you have to take your insulin. Without it, you’ll have far more severe problems than gaining weight. Don’t have to tell you what these are because you already know.
Taking insulin isn’t giving your body an injection of fat. I’m Type 1 & thin, too thin. Plenty of other thin Type 1s & Type 2s. Exercise & matching insulin to carbs correctly is how to not gain weight. Eating low carb helps so you can keep your insulin doses low. Low carb isn’t starving yourself. With enough protein you won’t be hungry. I eat lots of low carb veggies, lean protein, nuts, cheese & I can’t gain the weight I need.
Please don’t write in caps.
Kristen, I know the pressure to be thin, but trust me taking your insulin is going to save your life, the water retention may have something to do with your kidney function so please get that checked out. You CAN be a healthy type one and still be thin, I manage a healthy lifestyle by taking my insulin, getting at least 30 minutes of exercise a day and eating a low carb high protein diet, which keeps me thin and my blood sugars healthy as well. you will not be worrying about being thin when you are in a coma or in ketoacidosis near death because you are not taking your insulin. so please please take your insulin, and manage a healthy lifestyle. Everyone’s body produces insulin remember that, we just have the “manual” function to that instead of automatic. Please seek help from your endo or diabetes team and keep well!
Edema is a normal side effect of normalizing your blood glucose if it has been uncontrolled… it is typically NOT permanent, but may persist for a few weeks. If you are concerned about it, you may speak with your doctor about using a diuretic while your body adjusts.
I don’t know if this helps you but I thought I would drop you a line anyway. I put on a great deal of wieght (about 20 kg) when I switched from pork insulin to synthetic insulin. This was quite ironic as I lost my appetite completely so I was eating hardly anything. I have changed back to pork recently and my weight is getting back to normal. Also, my appetite has returned, not haivng any appetite was incredibly difficult to manage. I think as I seemed to be intolerant to the synthetic insulin it did something to my metabolism and made me gain weight. I had always previously been of normal weight.
I also feel much better and am able to control my diabetes more easily. I know there is a lot of debate whether some people are intolerant to synthetic insulin or not but I have certainly seen a difference and prefer the pork.
Also, I felt the insulin was unpredictable and seemed to be insatiable. I seemed to need to increase the dose regularly and felt as though the amounts of insulin I was taking didn’t reflect what I was eating (nothing), exercise, etc. It may be that if you are intolerant then you don’t want to take it and end up feeling very poorly. I can understand that. I also understand that feeling that the weight gain doesn’t seem “right”.
I have been a Type 1 for many years, since I was young, I am now 42. I never had any problems before the synthetic insulin and now I am back on pork seem to have gone back to having no problems. Although the synthetic insulin caused a number of complications whilst I was taking it.
If you can’t try pork insulin I believe the synthetic insulin is probably better managed on a pump. It is much more aggressive than pork insulin. The delivery is probably better in much smaller amounts. Pork insulin is gentler and is much easier to cope with.
Also, I had some counselling a few years back and it helped me enormously with the way I dealt with diabetes. I really feel for you and wish you many good wishes. My daughter also sadly has Type 1 and I think it is so hard for you younger people as they have never experienced pork insulin. I am changing my daughter as she has had difficulties that I did not experience when I was a young diabetic.
I am not sure whether this will help you and I hope you can get better soon.
Good luck, Fiona
I read something about Diabetes and Edema MAY be caused by complications like Nephrotic syndrome, cardiovascular diseases, liver problems or thiamine diefficiency. Please check this out:
Please see a doctor when possible regarding this matter.
I wish you well… =)